• Wrong document? Swap it for free
  • Written by students who passed
  • Immediately available after payment
  • Read online or as PDF
Sell
Where do you study
Your language
Document preview thumbnail
Preview 4 out of 145 pages
Exam (elaborations)

Exam (elaborations) ADVANCED PHARMACOLOGy

Document preview thumbnail
Preview 4 out of 145 pages

NU 641 – Advanced Clinical Pharmacology Exam 1 QUESTIONS AND DETAILED SOLUTIONS JUST RELEASED ADVANCED PHARMACOLOGY PRACTICE SET Narrow Therapeutic Index, Generic Substitution, Hypertension Diagnosis, and Related Concepts INSTRUCTIONS: Each question is multiple choice with one best answer. Correct answers and rationales appear directly below each question in the format: ANSWER: ... and RATIONALE: ... ==================================================== 1. A patient is prescribed phenytoin for seizure control. The advanced practice nurse explains that serum drug levels must be monitored closely. Which statement best explains why this monitoring is necessary? A. The drug has no adverse effects at high concentrations B. The drug has a narrow therapeutic index, so small changes can cause toxicity C. The drug is eliminated too quickly to have any therapeutic effect D. The patient will develop tolerance and require ever-increasing doses ANSWER: B RATIONALE: A narrow therapeutic index means the difference between the minimum toxic concentration and the minimum effective concentration is small, creating a higher risk for toxicity. Drugs such as phenytoin, digoxin, lithium, and warfarin require close level monitoring. --- 2. A patient taking warfarin asks why blood tests are drawn so frequently. Which explanation by the nurse is most accurate? A. Warfarin has a wide therapeutic range and rarely causes problems B. Warfarin requires frequent monitoring because its therapeutic window is narrow C. Warfarin levels do not need monitoring once stabilized D. Warfarin toxicity cannot occur at therapeutic doses ANSWER: B RATIONALE: Warfarin has a narrow therapeutic index, and small changes in plasma concentration can lead to bleeding or clotting. INR monitoring is essential to keep levels within the therapeutic range. --- 3. A patient with a narrow therapeutic index drug reports new-onset dizziness and nausea. Which action should the nurse take? A. Reassure the patient that these are expected effects B. Obtain a serum drug level and notify the provider C. Tell the patient to double the next dose D. Instruct the patient to stop the medication immediately without notifying the provider ANSWER: B RATIONALE: New symptoms in a patient on a narrow therapeutic index drug may indicate toxicity. Obtaining a serum level and notifying the provider are appropriate next steps. --- 4. Which of the following medications is commonly associated with a narrow therapeutic index? A. Amoxicillin B. Acetaminophen C. Digoxin D. Ibuprofen ANSWER: C RATIONALE: Digoxin, along with phenytoin, lithium, and warfarin, has a narrow therapeutic index and requires close monitoring for toxicity. --- 5. A patient on digoxin reports visual disturbances and nausea. Which finding would the nurse expect on assessment? A. Bradycardia and possible heart block B. Tachycardia and hypertension C. Hyperreflexia and clonus D. Fever and leukocytosis ANSWER: A RATIONALE: Digoxin toxicity commonly presents with bradycardia, heart block, nausea, and visual changes such as yellow-green halos. --- 6. Which factor most contributes to the higher risk of toxicity with narrow therapeutic index drugs? A. Wide variability in metabolism and elimination B. Lack of efficacy at low doses C. Rapid renal excretion D. Minimal protein binding ANSWER: A RATIONALE: Narrow therapeutic index drugs have little margin between therapeutic and toxic levels, and variability in metabolism or elimination can quickly push levels into the toxic range. --- 7. A patient on lithium reports fine tremor, polyuria, and mild confusion. Which action should the nurse take first? A. Reassure the patient that these are expected B. Obtain a serum lithium level and notify the provider C. Instruct the patient to increase sodium intake only D. Hold the next dose without notifying the provider ANSWER: B RATIONALE: Fine tremor, polyuria, and confusion may indicate lithium toxicity. Obtaining a serum level and notifying the provider are the priority actions. ---

Content preview

NU 641 – Advanced Clinical Pharmacology Exam 1 QUESTIONS AND DETAILED
SOLUTIONS JUST RELEASED


ADVANCED PHARMACOLOGY PRACTICE SET

Narrow Therapeutic Index, Generic Substitution,

Hypertension Diagnosis, and Related Concepts




INSTRUCTIONS: Each question is multiple choice with one best answer.

Correct answers and rationales appear directly below each question in the

format: >> ANSWER: ... and >> RATIONALE: ...



====================================================




1. A patient is prescribed phenytoin for seizure control. The advanced

practice nurse explains that serum drug levels must be monitored closely.

Which statement best explains why this monitoring is necessary?



A. The drug has no adverse effects at high concentrations

B. The drug has a narrow therapeutic index, so small changes can cause

toxicity

,C. The drug is eliminated too quickly to have any therapeutic effect

D. The patient will develop tolerance and require ever-increasing doses



ANSWER: B

RATIONALE: A narrow therapeutic index means the difference between the

minimum toxic concentration and the minimum effective concentration is

small, creating a higher risk for toxicity. Drugs such as phenytoin,

digoxin, lithium, and warfarin require close level monitoring.



---



2. A patient taking warfarin asks why blood tests are drawn so frequently.

Which explanation by the nurse is most accurate?



A. Warfarin has a wide therapeutic range and rarely causes problems

B. Warfarin requires frequent monitoring because its therapeutic window is

narrow

C. Warfarin levels do not need monitoring once stabilized

D. Warfarin toxicity cannot occur at therapeutic doses



ANSWER: B

RATIONALE: Warfarin has a narrow therapeutic index, and small changes in

,plasma concentration can lead to bleeding or clotting. INR monitoring is

essential to keep levels within the therapeutic range.



---



3. A patient with a narrow therapeutic index drug reports new-onset

dizziness and nausea. Which action should the nurse take?



A. Reassure the patient that these are expected effects

B. Obtain a serum drug level and notify the provider

C. Tell the patient to double the next dose

D. Instruct the patient to stop the medication immediately without

notifying the provider



ANSWER: B

RATIONALE: New symptoms in a patient on a narrow therapeutic index drug

may indicate toxicity. Obtaining a serum level and notifying the provider

are appropriate next steps.



---



4. Which of the following medications is commonly associated with a narrow

, therapeutic index?



A. Amoxicillin

B. Acetaminophen

C. Digoxin

D. Ibuprofen



ANSWER: C

RATIONALE: Digoxin, along with phenytoin, lithium, and warfarin, has a

narrow therapeutic index and requires close monitoring for toxicity.



---



5. A patient on digoxin reports visual disturbances and nausea. Which

finding would the nurse expect on assessment?



A. Bradycardia and possible heart block

B. Tachycardia and hypertension

C. Hyperreflexia and clonus

D. Fever and leukocytosis



ANSWER: A

Document information

Uploaded on
September 28, 2026
Number of pages
145
Written in
2026/2027
Type
Exam (elaborations)
Contains
Questions & answers
$17.99

Wrong document? Swap it for free Within 14 days of purchase and before downloading, you can choose a different document. You can simply spend the amount again.
Written by students who passed
Immediately available after payment
Read online or as PDF

Sold
4
Followers
0
Items
159
Last sold
1 year ago



Why students choose Stuvia

Created by fellow students, verified by reviews

Quality you can trust: written by students who passed their tests and reviewed by others who've used these notes.

Didn't get what you expected? Choose another document

No worries! You can instantly pick a different document that better fits what you're looking for.

Pay as you like, start learning right away

No subscription, no commitments. Pay the way you're used to via credit card and download your PDF document instantly.

Student with book image

“Bought, downloaded, and aced it. It really can be that simple.”

Alisha Student

Working on your references?

Create accurate citations in APA, MLA and Harvard with our free citation generator.

Working on your references?

Frequently asked questions